Progressive myopathy with up-regulation of MHC-I associated with statin therapy

M. Needham, V. Fabian, W. Knezevic, P. Panegyres, P. Zilko, Francis Mastaglia

Research output: Contribution to journalArticle

179 Citations (Scopus)

Abstract

Statins can cause a necrotizing myopathy and hyperCKaemia which is reversible on cessation of the drug. What is less well known is a phenomenon whereby statins may induce a myopathy, which persists or may progress after stopping the drug. We investigated the muscle pathology in 8 such cases. All had myofibre necrosis but only 3 had an inflammatory infiltrate. In all cases there was diffuse or multifocal up-regulation of MHC-I expression even in non-necrotic fibres. Progressive improvement occurred in 7 cases after commencement of prednisolone and methotrexate, and in one case spontaneously. These observations suggest that statins may initiate an immune-mediated myopathy that persists after withdrawal of the drug and responds to immunosuppressive therapy. The mechanism of this myopathy is uncertain but may involve the induction by statins of an endoplasmic reticulum stress response with associated up-regulation of MHC-I expression and antigen presentation by muscle fibres. (C) 2007 Published by Elsevier B.V.
Original languageEnglish
Pages (from-to)194-200
JournalNeuromuscular Disorders
Volume17
Issue number2
DOIs
Publication statusPublished - 2007

Fingerprint Dive into the research topics of 'Progressive myopathy with up-regulation of MHC-I associated with statin therapy'. Together they form a unique fingerprint.

Cite this